My wife took her first Tizanidine and she got very dizzy. She was prescribed it instead of Flexril because our insurance doesn't pay for it.
Kaismama is right, they are both muscle relaxers and one of the main side effects of Tizanidine is dizziness. As with other minor side effects the frequency and magnitude of your wife's dizziness should subside. If it were me and the dizziness was so bad that it interfered with my everyday life I would definitely call the doctor for further instructions, or possibly a change in medications. If the dizziness was something I could handle then I'd let it go to see If it does indeed lessen. Now I do know with muscle relaxers, pain meds, or any strong medication, you aren't to either stand up fast, or raise from a leaning down position to standing quickly. I've passed out a couple times, due to standing to quick or leaning down to tie my shoes and rising back up quickly, thank heaven's it's been near my bed, so when I went down I didn't hurt myself.
Like I said dizziness is a common medication side effect so let her judge if it's livable, if it subsides in a couple days, or just remind her to get up slowly so your body's equilibrium has a chance to figure out what you're doing. God Bless you and if you have any further questions or need help, write back. There are so many fabulous people here with a lot of knowledge and experience, who are more than willing to help if they can.
Yes, dizziness is very common with tizanidine. Although it is used as a muscle relaxant, it is chemically related to a blood pressure drug called clonidine (they are both α2-adrenergic agonists) . Tizanidine causes what we call orthostatic hypotension which means the blood pressure can drop dramatically when a person changes positions, like from lying to sitting and sitting to standing, quickly. To help this, she should rise slowly from a sitting position and give herself a few seconds before taking off walking to avoid falling. If orthostatic hypotension is severe, a person can actually pass out or lose consciousness. So she needs to be very careful changing positions. As she gets used to the medicine, this should happen less frequently, but in some people it continues throughout treatment especially if she tends towards low blood pressure anyway or takes antihypertensives (drugs for high blood pressure). Kaismama is right in that she may want to start with a lower dose.
Really, 2mg should be the starting dose then working ones way up 2mg at a time although many Drs do start with 4mg. The maximum dose is 36mg in three divided doses so 12mg three times per day. I would have her half the pills to try 2mg at a time then perhaps once she is used to it, she can tolerate the 4mg. Tizanidine is a very short acting drug so it is out of ones system pretty quickly. In some people, it can also cause profound sedation and hallucinations (almost like "sleeping and dreaming with your eyes open") It is a very good muscle relaxant and doesnt have the anticholenergic side effects cyclobenzeprine has (like extreme dry mouth). If after a few weeks of taking a half a pill, she still cant tolerate the drug, she should talk to her Dr. There are several muscle relaxants available and she might do better with a different drug.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Dec 2011 • 1 answer
Posted 7 Aug 2012 • 6 answers
Posted 17 Jan 2013 • 4 answers
Posted 21 Oct 2014 • 4 answers
Can muscle relaxers such as tizanidine or flexeril cause arms and legs to jerk or move uncontrolabl?
Posted 21 Jan 2015 • 3 answers